Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Determination of the solutions of the Navier-Stokes equations by a set of nodal values


Authors: Ciprian Foias and Roger Temam
Journal: Math. Comp. 43 (1984), 117-133
MSC: Primary 35Q10; Secondary 76D05
DOI: https://doi.org/10.1090/S0025-5718-1984-0744927-9
MathSciNet review: 744927
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the Navier-Stokes equations of a viscous incompressible fluid, and we want to see to what extent these solutions can be determined by a discrete set of nodal values of these solutions. The results presented here are exact results and not approximate ones: we show, in several cases, that the solutions are entirely determined by their values on a discrete set, provided this set contains enough points and these points are sufficiently densely distributed (in a sense described in the article). Two typical results are the following ones: two stationary solutions coincide if they coincide on a set sufficiently dense but finite; similarly if the large time behavior of the solutions to the Navier-Stokes equations is known on an appropriate discrete set, then the large time behavior of the solution itself is totally determined.


References [Enhancements On Off] (What's this?)

  • [1] R. A. Adams, Sobolev Spaces, Academic Press, New York, 1975. MR 0450957 (56:9247)
  • [2] J. Douglas, Jr. & T. Dupont, Collocation Methods for Parabolic Equations in a Single Space Variable, Lecture Notes in Math., vol. 147, Springer-Verlag, Berlin and New York, 1974. MR 0483559 (58:3551)
  • [3] C. Foias, O. Manley, R. Temam & Y. Trève, "Asymptotic analysis of the Navier-Stokes equations," Phys. D, v. 9, 1983, pp. 157-188. MR 732571 (85e:35097)
  • [4] C. Foias & G. Prodi, "Sur le comportement global des solutions non stationnaires des équations de Navier-Stokes en dimension 2," Rend. Sem. Mat. Univ. Padova, v. 39, 1967, p. 1-34. MR 0223716 (36:6764)
  • [5] C. Foias & R. Temam, "Some analytic and geometric properties of the solutions of the Navier-Stokes equations," J. Math. Pures Appl., v. 58, 1979, pp. 339-368. MR 544257 (81k:35130)
  • [6] C. Foias & R. Temam, "Asymptotic numerical analysis for the Navier-Stokes equations," in Nonlinear Dynamics and Turbulence (G. I. Barenblatt, G. Iooss, D. D. Joseph, eds.), Pitman, London, 1983, pp. 139-155. MR 755529
  • [7] C. Guillopé, "Comportement à l'infini des solutions des équations de Navier-Stokes et propriété des ensembles fonctionnels invariants (ou attracteurs)," Ann. Inst. Fourier (Grenoble), (3), v. 32, 1982, pp. 1-37. MR 688020 (84a:35241)
  • [8] J. G. Heywood & R. Rannacher, "Finite element approximation of the nonstationnary Navier-Stokes problem. Part I: Regularity of solutions and second-order spatial discretization." (To appear.)
  • [9] G. Iooss, "Bifurcation of a T-periodic flow towards an nT-periodic flow and their nonlinear stabilities," Arch. Mech. Stos., v. 26, 1974, pp. 795-804. MR 0390549 (52:11374)
  • [10] O. A. Ladyzhenskaya, The Mathematical Theory of Viscous Incompressible Flow, Gordon and Breach, New York; English transl., 2nd ed., 1969. MR 0254401 (40:7610)
  • [11] J. L. Lions, Quelques Méthodes de Résolution des Problèmes aux Limites Non Linéaires, Dunod, Paris, 1969.
  • [12] J. L. Lions & E. Magenes, Nonhomogeneous Boundary Value Problems and Applications, Springer-Verlag, Heidelberg, New York, 1972.
  • [13] R. Temam, Navier-Stokes Equations, 3rd ed., North-Holland, Amsterdam, 1984. MR 603444 (82b:35133)
  • [14] R. Temam, Navier-Stokes Equations and Nonlinear Functional Analysis, NSF/CBMS Regional Conf. Series in Appl. Math., SIAM, Philadelphia, 1983. MR 764933 (86f:35152)
  • [15] P. Constantin & C. Foias, "Global Lyapunov exponents, Kaplan-Yorke formulas and the dimension of the attractors for 2D Navier Stokes equations," Comm. Pure Appl. Math. (To appear.) MR 768102 (87g:35186)
  • [16] P. Constantin, C. Foias, O. Manley & R. Temam, "Connexion entre la théorie mathématique des équations de Navier-Stokes et la théorie conventionnelle de la turbulence," C. R. Acad. Sci. Paris Ser. I Math., v. 297, 1983, pp. 599-602. MR 735689 (85c:76043)
  • [17] P. Constantin, C. Foias & R. Temam, "Attractors representing turbulent flows," Mem. Amer. Math. Soc. (Submitted.) MR 776345 (86m:35137)
  • [18] R. Temam, "Infinite dimensional dynamical systems in fluid mechanics," in the Proceedings of the AMS Summer Research Institute, Nonlinear Functional Analysis and Applications (F. Browder et al., eds.), Amer. Math. Soc., 1984. (To appear.) MR 843630 (87k:35204)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 35Q10, 76D05

Retrieve articles in all journals with MSC: 35Q10, 76D05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1984-0744927-9
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society